Colorado, 2013

Damaging Winds in Colorado, March 21, 2013

March 21, 2013 · NWS BOU · 2 events in 2 counties and zones

A dissipating thunderstorm near Strasburg produced a peak wind gust to 69 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A dissipating thunderstorm near Strasburg produced a peak wind gust to 69 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 21, 9:42 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 21, 9:42 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1042 AM MDT THU MAR 21 2013

.UPDATE...

&&

.SHORT TERM...LATEST SATELLITE LOOPS INDICATING MAIN UPPER TROUGH
OVER NORTHERN GREAT BASIN EXTENDING INTO UTAH AND WESTERN COLORADO.
SNOWFALL COVERAGE HAS INCREASED ACROSS THE COLORADO MOUNTAINS...THOUGH
STILL CONFINED MAINLY TO CONTINENTAL DIVIDE AND WESTERN JACKSON
COUNTY. WEB CAMS FROM EISENHOWER TUNNEL INDICATING SNOWFALL HAS
BEEN QUITE VARIABLE IN INTENSITY. WINDS HAVE YET TO INCREASE
ACROSS MOUNTAINS...EXCEPT FOR HIGHER RIDGES. SURFACE DATA SUGGESTING
FRONT IS IN THE VICINITY OF CRAIG IN NORTHWEST COLORADO. SOME
LIGHTNING NOW SHOWING UP IN RIO BLANCO COUNTY...SO SYSTEM IS
RATHER UNSTABLE. ALONG FOOTHILLS AND ACROSS PLAINS...CLOUDS HAVE
INCREASED IN RESPONSE TO INCREASING LIFT. RADAR SHOWING SOME
RETURNS IN NORTHERN WELD COUNTY...BUT APPEARS FROM WEB CAMS THAT
PRECIP IS NOT HITTING THE GROUND. MODELS STILL SHOW TROUGH AND
SURFACE FRONT MOVING ACROSS COLORADO DURING THE DAY WITH PRECIPITATION
SPREADING ACROSS FOOTHILLS AND PLAINS AFTER 18Z. CURRENT FORECASTS
SHOW THIS TREND AND STILL SEEMS REASONABLE. LATEST MODELS CONTINUE
TO INDICATE THE PRECIP CONSOLIDATING INTO A LINE OF SHOWERS EAST
OF DENVER BY MID AFTERNOON. CONFIDENCE HAS INCREASED ENOUGH TO
BOOST POPS TO LIKELY IN THIS AREA AFTER 21Z. REST OF FORECASTS
LOOK ON TRACK. WILL CONTINUE TO MONITOR MOUNTAIN SNOWFALL FOR ANY
HOISTING...STILL THINKING THE HEAVIER SNOWFALL WILL BE OF SHORT
DURATION AND SPOTTY.

.AVIATION...CURRENT TAF TRENDS STILL SEEM ON TRACK. SOUTHEAST
WINDS STILL PERSISTING ACROSS AREA AIRPORTS. SHOULD BEGIN TO SEE
WINDS BECOME MORE SOUTHWEST BY 18Z AHEAD OF SURFACE FRONT. THE
19-20Z TIMING OF THE FRONT ACROSS THE AIRPORTS STILL LOOKING
REASONABLE...BASED ON LATEST RAP AND HRRR...WITH WINDS SHIFTING TO
THE NORTHWEST. SOME SHOWERS POSSIBLE AFTER 19Z AND WILL CONTINUE
WITH THE TEMPO GROUP WITH CEILINGS AROUND 5000 FEET AGL. BEST
CHANCE FOR SHOWERS TO BE EAST OF DENVER. STILL SOME QUESTION
WHETHER THUNDER WILL OCCUR CLOSE ENOUGH TO THE AIRPORTS...WILL
KEEP OUT OF THE TAFS AND CONTINUE TO MONITOR.

&&

.PREV DISCUSSION... /ISSUED 320 AM MDT THU MAR 21 2013/

SHORT TERM...WATER VAPOR IMAGERY SHOWING VIGOROUS UPPER LEVEL
TROF ACROSS THE NORTHERN GREAT BASIN MOVING EAST AND SOUTHEAST
THIS MORNING. QUITE A BIT OF CONVECTIVE ACTIVITY WITH NUMEROUS
LIGHTNING STRIKES ONGOING THRU THE NIGHT ACROSS IDAHO AND UTAH.
THIS ACTIVITY WILL MOVE INTO NORTHERN COLORADO THIS MORNING WITH
AN INITIAL INCREASE IN SNOW SHOWERS OVER THE MOUNTAINS...THEN
PUSHING OUT OVER THE PLAINS THIS AFTERNOON. MAIN CHANGE TO
FORECAST TODAY WAS TO ADD ISOLATED THUNDERSTORMS FOR THE ENTIRE
AREA THIS AFTERNOON. GIVEN THE INSTABILITY UPSTREAM...EXPECT SOME
LIGHTNING STRIKES TO CONTINUE OVER COLORADO. ASSOCIATED COLD FRONT
PUSHING INTO NORTHWEST UTAH EARLY THIS MORNING AND WILL MOVE OVER
THE FRONT RANGE BY EARLY AFTERNOON. GUSTY NORTHWEST WINDS WILL
DEVELOP WHICH WILL INHIBIT SHOWER GENERATION OVER THE ADJACENT
PLAINS BUT LIKELY CONSOLIDATE INTO A LINE OF SHOWERS AND A FEW
THUNDERSTORMS BY MID TO LATE AFTERNOON. EVEN NAM/RUC SHOWING SOME
SURFACED BASED CAPE OF 200-500J/KG. MUST BE SPRING! THERE IS ALSO
SOME UPWARD ASCENT IN THE QG FIELDS ALONG WITH PASSING JET
OVERHEAD. GIVEN THE ABOVE HAVE ALSO INCREASED POPS 10-15 PERCENT
OVER THE PLAINS. MAY NEED A FURTHER INCREASE OVER THE PLAINS
PENDING ON THE DEVELOPMENT OF CONVECTION AS IT PLAYS OUT THIS
AFTERNOON.

AS FOR THE MOUNTAINS...EXPECT AN INCREASE IN SNOWFALL THIS MORNING
WITH THE APPROACH OF UPPER TROF AND SNOW MAY BECOME HEAVY FOR
SHORT DURATIONS WITH THE CONVECTION. WILL OPT NOT TO GO THE
ADVISORY ROUTE AS THE HEAVIER SNOWFALL WILL BE OF SHORTER DURATION
AND AREAL COVERAGE MORE SPOTTY. PRECIP AND CLEARING WILL COMMENCE
RAPIDLY LATE AFTERNOON AND EVENING FROM WEST TO EAST WITH THE
FAST MOVING SYSTEM. WITH THE CLEARING SKIES...OVERNIGHT LOWS WILL
BE COLDER. EXPECT SOME LINGERING SNOW SHOWERS IN THE MOUNTAINS
GIVEN SHALLOW MOISTURE AND CONTINUED OROGRAPHICS.

LONG TERM...UPPER TROUGH OVER THE NORTHERN ROCKIES WILL BE MOVING
SOUTHEAST FRIDAY WITH MOISTURE AND LIFT INCREASING OVER THE
FORECAST AREA. FLOW ALOFT WILL BEGIN OUT OF THE SOUTHWEST...BUT
THEN DEPENDING ON THE TRACK OF THE SYSTEM...THE 700 MB LOW WILL
AFFECT WHERE AND HOW MUCH PRECIPITATION OCCURS. WITH QUITE COLD
TEMPERATURES ASSOCIATED WITH THIS SYSTEM...HAVE FOLLOWED THE GFS
AND ECMWF POSITIONS WHICH ARE FURTHER SOUTH THAN THE NAM SOLUTION.
THIS WOULD BRING UPSLOPE FLOW SOONER AND FOR LONGER TO THE FRONT
RANGE COMPARED TO THE NAM SOLUTION. HAVE KEPT THE CHANCE OF SNOW
SHOWERS OVER THE MOUNTAINS AND RAIN SHOWERS OVER THE PLAINS BEFORE
THE COLD FRONT SINKS SOUTH FRIDAY NIGHT. HAVE INCREASED POPS
SLIGHTLY FOR FRIDAY NIGHT INTO SATURDAY TO ACCOUNT FOR THE UPSLOPE
STARTING FRIDAY NIGHT. HOWEVER...AM NOT CONFIDENT IN THE AMOUNT OF
WATER AND SNOW THE MODELS ARE PRODUCING. IT ALL SEEMS TO WET
COMPARED TO THE PRECIPITABLE WATER AMOUNTS BEING GENERATED. HAVE
STAYED ON THE LOWER SIDE OF QPF AND SNOW AMOUNTS AND AM NOT
CONFIDENT IN ISSUING ANY HIGHLIGHTS AT THIS POINT. CURRENTLY WILL
BE EXPECTING 3 TO 6 INCHES FRIDAY NIGHT INTO SATURDAY AFTERNOON
FOR THE PLAINS AND 6 TO 11 INCHES FOR THE FRONT RANGE MOUNTAINS
AND UPPER FOOTHILLS. NORTH WINDS WILL BE PICKING UP OVER THE
PLAINS FRIDAY NIGHT AND INTO SATURDAY BEHIND THE COLD FRONT TO
LIKELY PRODUCE AREAS OF BLOWING SNOW OVER THE EASTERN PLAINS.
AFTER LOWS IN THE LOW 20S OVER THE PLAINS AND IN THE LOW TEENS IN
THE MOUNTAINS FRIDAY NIGHT...TEMPERATURES SATURDAY WILL STRUGGLE
TO WARM MUCH ABOVE THOSE READINGS.

SNOW WILL LIKELY TAPER OFF SATURDAY NIGHT INTO SUNDAY MORNING WITH
CLEARING SKIES ALLOWING FOR MUCH COLDER THAN NORMAL TEMPERATURES
SATURDAY NIGHT. ANOTHER SYSTEM CLOSE ON THE DEPARTING SYSTEMS
HEELS WILL KEEP A CHANCE OF SNOW FOR THE AREA SUNDAY AND MONDAY
WITH CONTINUED COLD TEMPERATURES. WEAK RIDGING FOLLOWING BEHIND
THESE TWO SYSTEMS SHOULD BRING SLIGHTLY WARMER AND DRIER WEATHER
TUESDAY AND WEDNESDAY WITH TEMPERATURES STILL BELOW NORMAL FOR
THIS TIME OF EARLY SPRING.

AVIATION...DRAINAGE WINDS EARLY THIS MORNING WILL SHIFT AROUND
TO THE WEST AND NORTHWEST THIS AFTERNOON AS SURFACE FRONT MOVES
THROUGH BETWEEN 19-20Z. EXPECT SOME GUSTS IN THE 20-30 MPH
RANGE...ESPECIALLY AT BJC AND DEN. BIGGEST QUESTION WILL BE ON
CONVECTION AT THE AIRPORTS AND THIS WILL BE CLOSE CALL AS THE
DOWNSLOPE WINDS WILL BE FIGHTING THE AVAILABLE MOISTURE. MAY OPT
TO ADD A TEMPO GROUP GIVEN THE IMPRESSIVE SHOWERS/STORMS UPSTREAM.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...D-L
LONG TERM....KRIEDERMAN
AVIATION...D-L
Hazardous weather outlook, Mar 21, 10:12 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1112 AM MDT THU MAR 21 2013

COZ030>051-221715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1112 AM MDT THU MAR 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL CONTINUE ACROSS THE MOUNTAINS THIS AFTERNOON
BEFORE DECREASING DURING THE EVENING. SNOW ACCUMULATIONS OF 2 TO
5 INCHES WILL BE POSSIBLE BY THIS EVENING. SCATTERED RAIN SHOWERS
AND EVEN AN ISOLATED THUNDERSTORM WILL OCCUR OVER THE NORTHEAST
PLAINS THIS AFTERNOON AND EARLY EVENING. GUSTY NORTHWEST WINDS
WILL ALSO OCCUR WITH SPEEDS UP TO 35 MPH. THE UNSETTLED WEATHER
IS DUE TO AN UPPER LEVEL DISTURBANCE WHICH WILL MOVE OVER NORTHERN
COLORADO DURING THE DAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL MOVE OVER THE STATE FRIDAY NIGHT AND
SATURDAY...BRINGING ACCUMULATING SNOW TO THE ENTIRE FORECAST
AREA. SNOW ACCUMULATIONS OF 6 OR MORE INCHES WILL BE POSSIBLE
ACROSS THE PLAINS...ESPECIALLY FROM MORGAN COUNTY EASTWARD.
MOUNTAIN AREAS WILL ALSO RECEIVE SIMILAR SNOW AMOUNTS. NORTH WINDS
BEHIND A COLD FRONT ASSOCIATED WITH THE STORM SYSTEM WILL BECOME
STRONG ON SATURDAY PRODUCING AREAS OF BLOWING SNOW OVER THE
EASTERN PLAINS THROUGH SATURDAY AFTERNOON. SNOW WILL TAPER OFF
SATURDAY NIGHT BEFORE ANOTHER CHANCE OF SNOW MOVES ACROSS THE AREA
SUNDAY NIGHT AND MONDAY MORNING.

TEMPERATURES WILL BE 20 TO 30 DEGREES COLDER THAN NORMAL THROUGH
THE WEEKEND. TEMPERATURES WILL THEN WARM CLOSER TO NORMAL ON
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Denver radar (KFTG), 19 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
March 21, 2:12 PM MST
Where
Adams County, 3.19 mi NNW of Strasburg
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.760, -104.330

Thunderstorm Wind, Arapahoe

When
March 21, 2:19 PM MST
Where
Arapahoe County, 4.47 mi WNW of Byers
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
39.740, -104.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442227, 442228.